My period was always the worst. I would spend entire weekends lying in bed, high on painkillers with a hot-water bottle pressed tightly to my abdomen. Sometimes I had to leave school because the pain was so bad; sometimes I nearly fainted. Imagine my relief when my mom took me to a gynecologist to see if something was wrong with me.
According to the doctor, everything was fine; cramps are quite normal, I was told. The perks of being a woman. The gynecologist suggested I start taking the pill — it would help with the cramps and could even have a positive impact on my skin. No more cramps and better skin? I was in! A lot of the girls in my eighth grade class were already on the pill and I yearned to be like them, a grown up. Well, the pill did make me grow up in a way. But most notably it made me depressed.
Up until then I had always been a pretty happy child and teenager. I had friends, hobbies, and I got along well with my family. Yes, puberty sucked. But didn't it for everyone? When I started taking the pill, everything changed. Slowly at first, so slowly that I didn't immediately realize what was happening. I started taking the pill in July and went on to have a carefree Summer. But then Fall came and my mood changed. Getting up in the morning became harder and harder for me; me, who would normally jump out of bed at 6 a.m. without problems. When I came back from school, all I wanted to do was sleep. Talking to people became exhausting. Everything felt like an effort. I lost my appetite, but that didn't bother me. I liked that my fragile body matched my fragile mind.
My changing didn't go unnoticed. My girlfriends thought I had become boring, and subsequently, I was no longer part of their inner circle. My mom was worried. She tried to talk to me again and again. It didn't help. We even considered psychological counseling. Then, one day, my mom had a look at the package insert of my pill. And there it was: episodes of depression were a possible side effect. I immediately stopped taking the pill. It was the end of October and I had been on the pill for a mere four months. The four worst months of my life. Within a few days, I started feeling better.
At the next appointment with my gynecologist, I told her what had happened. She listened, nodded, and then prescribed another pill, one with a different dosage of hormones. I was disappointed. I had the feeling my doctor didn't take me seriously, as if I was overreacting, and I couldn't believe that taking another pill was supposed to be the only possible solution. I had a bad feeling, but I thought to myself, there are so many pills, maybe one of them is the right fit for me. I decided to give it a try. After a few weeks, I stopped. Again. The bad moods had come back with a vengeance and this time, I knew what to do.
In hindsight, it sounds simple: I took the pill, I realized it made me depressed, I stopped taking it, and everything was fine. Except it wasn't. It took me years to piece myself back together and to become comfortable again with who I am. A few months on the pill were enough to have a lasting influence on me. I had irrevocably changed. Some of the fragility I had felt while on the pill remained and from time to time I would have depressive moods. But still, I stayed off hormonal birth control for years.
Eight years later, I was in a committed relationship and I just decided to give it another try. I always used condoms, however, I wanted extra protection. Of course I was scared to take that step, given my history with hormonal birth control. But my new OBGYN was very sympathetic and talked me through a variety of birth-control methods, patiently informing me about my options. I've been using the NuvaRing since 2010 and for me it works.
Birth control, I have learned, is a very personal thing. Some of my girlfriends are on the pill and happy with it. Others had similar experiences, like me. For some, hormonal birth control doesn't work at all; others have found alternatives to the pill. Maybe we don't talk about those things enough. Maybe we just put up with the possible side effects of hormonal birth control because we think it's normal. Maybe it's time to finally have a conversation about it.